OBJECTIVES To determine whether pharmacodynamic interactions between high doses of lacosamide (400-800 mg/day) and concomitant sodium channel antiepilepsy drugs (AEDs) can be minimized in patients with drug-resistant partial-onset seizures. MATERIALS AND METHODS Patients were rapidly initiated with high-dose lacosamide (100 mg/week; increases to 400 to 800 mg/day), while simultaneously tapering concomitant sodium channel AEDs. Seizure frequency and side effects were evaluated at six time points: baseline, titration, 3, 6, 9 and 12 months. RESULTS Twenty-three patients had a baseline median of 4 seizures/month with persisting partial-onset seizures, despite previous treatment with an average of 6.8 AEDs. Mean decreases in monthly seizure frequency were as follows: 3 months 49.9% (P = 0.011), 6 months 55.4% (P = 0.010), 9 months 60.8% (P = 0.002) and 12 months 58.2% (P = 0.011). Most adverse events were mild CNS-related symptoms and occurred transiently only during titration - there was no significant relationship (χ(2) < 1.5, P > 0.1) between lacosamide dose and the presence of side effects at 3, 6, 9 or 12 months. CONCLUSIONS Drug-resistant patients rapidly titrated to high doses of lacosamide with simultaneous tapering of traditional sodium channel AEDs had marked reduction in CNS-related adverse events compared with patients treated in three previous pivotal trials that used fixed doses of concomitant AEDs.